Antidepressant Interactions Can Be Deadly — (The People’s Pharmacy)

To view complete original article click here

The People’s Pharmacy

Joe Graedon

April 19, 2012

Antidepressant interactions could cause serotonin syndrome resulting in problems such as confusion, convulsions, even coma.

Serotonin has become a household word, thanks to Prozac (fluoxetine). Millions of people take this popular antidepressant or related drugs such as Zoloft (sertraline) and Paxil (paroxetine) every day.
These medications are known scientifically as SSRIs: selective serotonin reuptake inhibitors. They work by allowing serotonin to accumulate between nerve endings. This brain chemical helps to regulate mood and appears to be important for sleep, learning, appetite, sexual behavior, pain, perception and movement.
But although serotonin is essential for good health, it has a darker side. Too much serotonin can cause bizarre behavior, and some people taking these medications may be at risk of life-threatening drug interactions.
Serotonin syndrome can cause a range of problems, from anxiety, agitation and muscle twitches to nausea, sweating, confusion, convulsions and even coma. This condition may be triggered by some common combinations. One person wrote:

“As a Prozac user, I had bad reactions to cold medications in the past. I don’t know which ingredients caused the negative effects (mental disconnection, dizziness, nausea) so I mostly stayed away from them.
“But after four days of sinus congestion and being on call for some important work, I recently tried one Dayquil Liquicap. I had no problems, so I tried another in the afternoon and a third before bed. My head cold improved greatly, but the next morning I had a horrible reaction.
“I felt disconnected and jittery. I was confused and had difficulty running my daughter’s birthday party. I felt like I was going through the motions from a distant place, and watching myself do this made me even more nervous. Later I felt dizzy and had to lie down. I also was nauseated and ended up with a terrible headache.
“My doctor says Prozac could not account for these symptoms. But I am convinced at least part of my reaction was physiological. Is there an interaction between Prozac and any of these ingredients: pseudoephedrine, acetaminophen, dextromethorphan?”

The combination of Prozac and the OTC cough suppressant dextromethorphan could have triggered her unpleasant symptoms.
Other interactions are potentially more dangerous:

My son was taking Xanax (alprazolam), Neurontin (gabapentin) and Zoloft (sertraline) for anxiety and depression. On February 4, the physician who was prescribing these medications also prescribed Imitrex (sumatriptan) for a headache. On February 9, my son had two strokes, went into a coma, and was declared brain-dead. He died on February 18.
“Before this tragedy he was in very good physical condition at 53 years old, with no history of heart or vascular disease. Four doctors involved in his care called the case bizarre and had never seen anything like this before.
“I have been told that Imitrex should not have been prescribed for a patient who was taking Zoloft.”

This grieving mother is correct. The migraine medicine Imitrex should not be combined with sertraline, fluoxetine or similar antidepressants because of the risk of serotonin syndrome.

The bottom line is that patients must be extremely vigilant to avoid these kinds of life-threatening combinations. To protect yourself and those you love we suggest reading our chapter titled “Drug Interactions Can Be Deadly” in our book Top Screw-Ups Doctors Make and How to Avoid Them. You will also learn about the most dangerous drugs in the drugstore and what to do before filling and accepting a prescription from a pharmacy.